Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX

May 24, 2022Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2022, 1:42 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2022, 1:42 PM MDT (19:42 UTC)
Expired
May 24, 2022, 2:30 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:51 PM MDT, 51 minutes earlier.

Area forecast discussion, May 24, 12:51 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue May 24 2022

Still have a few MVFR cigs lingering but everything trending
toward VFR. Weak front and outflow boundaries sagging into the
area will push through overnight. Afternoon and evening storms
possible with HOB and MAF closest TAF sites.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 148 PM CDT Tue May 24 2022

A closed low forms today over Ern CO/NE NM with the trough
extending southward across NM and Far WT. Tonight this low will
move into Wrn KS/OK and roll across the rest of the state
Wednesday.

A late season front and outflows from overnight storms to the
north will push across the area this afternoon and evening. Lows
tonight will be in the 40s north... 50s central... 60s south.
Temps Wednesday will be unusually cool for this time of year in
post frontal conditions with highs in the 70s and 80s.

Currently have a slight risk of severe storms that includes
portions of SE NM and most of the Permian Basin. Models develop
storms that come down across Lea county late this afternoon into
the northern Permian Basin. Scurry and Mitchell will have the best
chance for rain. Currently have storms near ROW that could be the
start of it. Some storms could become severe with large hail and
damaging wind. Locally heavy rain will also be possible as MAF 12z
sounding had PW up to 0.93 inch. No rain expected Wednesday.

The front will squeeze through GDP late this afternoon and evening
and a High Wind Warning is in effect.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 148 PM CDT Tue May 24 2022

Hot and dry will be the story Thursday through the Memorial Day
Weekend, as ridging develops eastward over the region coincident
with increasing southerly return flow at the surface. Highs
Thursday  will rebound above normal into the upper 80s and lower
to mid 90s for most, with the warming trend continuing into the
weekend. A trough progressing from the Pacific Northwest into the
Rockies Saturday will flatten the ridge somewhat as the ridge
shifts east, resulting in a transition to quasizonal/southwesterly
flow aloft over Southeast New Mexico and West Texas. Dry,
downslope southwesterly flow will yield our hottest temperatures
of the forecast this weekend, with widespread highs in the lower
100s Saturday and Sunday, with potential Heat Advisory conditions
across a large swath of the Permian Basin, Trans Pecos, and Rio
Grande Valley. Temperatures Monday will cool slightly as 850mb
temperatures fall several degrees in response to a deepening
trough over the western CONUS, though highs will still top out in
the upper 90s and lower 100s areawide. Thus, those with outdoor
plans this holiday weekend will need to plan accordingly, as heat-
related illnesses will be a major concern.

Thereafter, the pattern becomes increasingly amplified as ridging
strengthens over the eastern CONUS and the longwave trough remains
entrenched to the west. Temperatures locally will slowly cool
through midweek next week as moisture increases over the area,
though will still remain at least a few degrees above normal. The
return of precipitation chances will depend entirely on the
evolution and eventual progression of the aforementioned trough to
the west, and for now, the next chance for rain looks to be next
Wednesday. Until then, dry conditions will persist.

&&

.FIRE WEATHER...
Issued at 148 PM CDT Tue May 24 2022

Critical fire weather conditions will continue through early this
evening for locations across Culberson county (including the
Guadalupe and Delaware Mountains) and Reeves county south across
the Davis Mountains and Marfa Plateau. The dryline will remain
east of these areas this afternoon, with westerly winds around
20-30mph coincident with RHs below 10%. A cold front will move
through the area early this evening accompanied by a sharp
northerly to northeasterly wind shift, reaching Southeast New
Mexico and the northern Permian Basin around 23Z/600PM CDT, I-10
by around 02Z/900PM CDT, and the Rio Grande by 05Z/12AM CDT.
Elevated and gusty winds will continue for a few hours post-front,
with winds then becoming light overnight. In the wake of this
cold front, below normal temperatures are expected Wednesday,
before a warming trend begins Thursday. Fire weather concerns look
to be mitigated Wednesday and Thursday before increasing again
Friday and especially through the weekend as increasing westerly
to southwesterly winds develop along with well above normal
temperatures in the 90s and 100s, yielding RHs in the single
digits nearly areawide both Saturday and Sunday. Aside from
thunderstorm chances this afternoon and evening, the forecast
through early next week remains dry. Storms that develop today and
tonight will be accompanied by lightning and gusty, erratic
winds, and some wetting rains may also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  77  55  91 /  30   0   0   0
Carlsbad                 47  79  52  92 /   0   0   0   0
Dryden                   60  85  61  92 /  10   0   0   0
Fort Stockton            52  80  58  94 /  10   0   0   0
Guadalupe Pass           45  76  57  87 /   0   0   0   0
Hobbs                    45  77  51  89 /  10   0   0   0
Marfa                    45  79  46  91 /   0   0   0   0
Midland Intl Airport     51  79  57  91 /  20   0   0   0
Odessa                   50  79  58  91 /  20   0   0   0
Wink                     50  80  54  93 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...72
LONG TERM....84
AVIATION...72
Hazardous weather outlook, May 24, 12:52 PM MDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Tue May 24 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Tue May 24 2022 /1252 PM MDT Tue May 24 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening across portions of Southeast New Mexico and most of the
Permian Basin. Large hail and damaging wind are the main concerns.
Brief heavy rainfall will also be possible.

Dry and windy conditions expected across the west... A Red Flag
Warning is in effect for the Guadalupe and Davis Mountains and
adjacent plains this afternoon and evening.

A High Wind Warning is in effect for Guadalupe pass this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread critical fire weather is expected Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening east of a
Maljamar to McCamey line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 1:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
118 PM MDT Tue May 24 2022

NMZ028-242000-
Eddy County Plains NM-
118 PM MDT Tue May 24 2022

...A strong thunderstorm will impact portions of north central Eddy
County through 200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Artesia, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia, Atoka, Artesia Municipal Airport and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3296 10459 3296 10420 3293 10393 3257 10416
      3290 10462
TIME...MOT...LOC 1918Z 289DEG 25KT 3297 10450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 24, 1:35 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
135 PM MDT Tue May 24 2022

NMZ028-029-033-242015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
135 PM MDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Eddy
and central Lea Counties through 215 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Maljamar, or 25 miles west of Lovington, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington and Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3300 10325 3273 10332 3289 10389 3297 10387
      3297 10377 3305 10376
TIME...MOT...LOC 1934Z 282DEG 26KT 3296 10378

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 1:41 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
241 PM CDT Tue May 24 2022

NMZ033-034-TXZ045-050-242030-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
241 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of east central Lea,
northwestern Andrews and southwestern Gaines Counties through 330 PM
CDT/230 PM MDT/...

At 241 PM CDT/141 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Monument, or 9 miles southwest of Hobbs, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Monument, Nadine, Industrial Airpark and Lea County Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.

&&

LAT...LON 3254 10333 3278 10326 3273 10289 3243 10305
TIME...MOT...LOC 1941Z 285DEG 16KT 3262 10322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:14 PM MDTAreal Flood AdvisoryMAFReeves2 hr
May 23, 6:23 PM MDTAreal Flood AdvisoryMAFBorden, Howard112 min
May 23, 6:30 PM MDTSpecial Weather StatementMAFBorden45 min
May 23, 7:06 PM MDTSpecial Weather StatementMAFReeves39 min
May 23, 8:52 PM MDTSpecial Weather StatementMAFLoving38 min
May 23, 9:43 PM MDTSpecial Weather StatementMAFLoving47 min
May 23, 10:07 PM MDTSpecial Weather StatementMAFAndrews23 min
May 23, 10:24 PM MDTSpecial Weather StatementMAFLoving36 min
May 23, 10:32 PM MDTSpecial Weather StatementMAFAndrews, Loving, Winkler28 min
May 23, 10:53 PM MDTSpecial Weather StatementMAFGaines37 min
May 23, 10:57 PM MDTSpecial Weather StatementMAFWard, Winkler33 min
May 23, 11:21 PM MDTSevere Thunderstorm WarningMAFPecos, Ward39 min
May 23, 11:31 PM MDTSpecial Weather StatementMAFDawson44 min
May 24, 1:23 AM MDTHigh Wind WarningMAFCulberson20 hr
May 24, 2:18 AM MDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves18 hr
May 24, 2:02 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines58 min
May 24, 2:05 PM MDTSpecial Weather StatementMAFYoakum40 min
May 24, 2:05 PM MDTSevere Thunderstorm WarningMAFGaines55 min
May 24, 2:30 PM MDTSevere Thunderstorm WarningMAFGaines45 min
May 24, 2:47 PM MDTSevere Thunderstorm WarningMAFGaines58 min
May 24, 2:48 PM MDTAreal Flood AdvisoryMAFGaines3 hr
May 24, 2:51 PM MDTSevere Thunderstorm WarningMAFGaines54 min
May 24, 2:56 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Gaines64 min
May 24, 3:02 PM MDTSevere Thunderstorm WarningMAFAndrews14 min
May 24, 3:33 PM MDTAreal Flood AdvisoryMAFAndrews3 hr
May 24, 3:34 PM MDTTornado WarningMAFAndrews27 min
May 24, 3:43 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFDawson, Gaines42 min
May 24, 3:45 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Martin60 min
May 24, 4:08 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Ector, Martin, Midland67 min
May 24, 4:26 PM MDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Martin, Midland, Upton64 min
May 24, 4:31 PM MDTAreal Flood AdvisoryMAFMidland3 hr
May 24, 4:34 PM MDTSpecial Weather StatementMAFAndrews41 min
May 24, 4:35 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Howard, Martin, Midland55 min
May 24, 4:55 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland50 min
May 24, 5:05 PM MDTTornado WarningMAFGlasscock40 min
May 24, 5:10 PM MDTDust Storm AdvisoryMAFCrane, Pecos, Reagan, Upton, Ward95 min
May 24, 5:25 PM MDTSevere Thunderstorm WarningMAFEctor, Midland31 min
May 24, 5:29 PM MDTSevere Thunderstorm Warning Destructive damage threatMAFGlasscock31 min
May 24, 5:45 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton45 min
May 24, 5:52 PM MDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 24, 5:52 PM MDTSpecial Weather StatementMAFScurry23 min
May 24, 1:18 PM MDTSpecial Weather StatementMAFEddy42 min
May 24, 1:35 PM MDTSpecial Weather StatementMAFLea40 min
May 24, 1:41 PM MDTSpecial Weather StatementMAFLea49 min
May 24, 2:13 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 24, 2:26 PM MDTSevere Thunderstorm WarningMAFLea45 min
May 24, 4:06 PM MDTDust Storm AdvisoryMAFEddy, Lea84 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.